Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 18, 2009, 8:44 PM EST for Burke County, Richmond County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2009, 8:44 PM EST (01:44 UTC)
- Expired
- Feb 18, 2009, 9:30 PM EST
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 3:32 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 190144
SVRCAE
GAC033-245-190230-
/O.NEW.KCAE.SV.W.0003.090219T0144Z-090219T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 930 PM EST
* AT 836 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF HEPHZIBAH...OR ABOUT 14 MILES SOUTHWEST OF
GROVETOWN...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3333 8233 3340 8193 3335 8194 3335 8191
3333 8191 3333 8189 3331 8187 3318 8184
3318 8223 3320 8225 3323 8224 3325 8226
3332 8235
TIME...MOT...LOC 0144Z 266DEG 56KT 3329 8219
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 6:27 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 18, 6:27 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EST WED FEB 18 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
BEHIND THE FRONT WILL BE CENTERED JUST SOUTH OF THE FORECAST AREA
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHOWER COVERAGE HAS DIMINISHED THIS AFTERNOON AS THE MAIN AREA OF
ISENTROPIC LIFT SHIFTED NORTHEAST OF THE REGION. THE WATER VAPOR
IMAGERY SHOWED MID-LEVEL DRYING HAS OVERSPREAD THE FORECAST AREA.
CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT SHOULD SUPPORT
SHOWERS...BUT EXPECT CONVERGE WILL BE LIMITED BECAUSE OF SHALLOW
MOISTURE AND THE LOSS OF STRONG ISENTROPIC LIFT. PLAN TO USE THE
MAV MOS POPS. STRONG SHEAR AND MID-LEVEL DRYING AIDING DOWNDRAFTS
SUPPORTS POSSIBLE SEVERE THUNDERSTORMS. THE MAIN LIMITING FACTOR
FOR SEVERE WEATHER IS THE LINGERING SURFACE-BASED STABILITY
ASSOCIATED WITH THE IN- SITU WEDGE PATTERN. ALSO...THUNDERSTORM
DEVELOPMENT SOUTH OF THE FORECAST AREA SHOULD LIMIT THE TRANSPORT
OF MOISTURE AND INSTABILITY NORTHWARD. THE NAM INDICATES THE
BETTER CHANCE OF SEVERE THUNDERSTORMS WOULD BE IN THE SOUTHEAST
PART. THE MODEL LOWERS SURFACE-BASED LI/S TO 0 TO -2 IN THE
CENTRAL SAVANNAH RIVER AREA THIS EVENING. THE BETTER CONVERGENCE
AHEAD OF THE FRONT SUPPORTS THE MAIN THREAT PERIOD FROM ABOUT 6 PM
TO 1 AM TONIGHT. EXPECT GUSTY WINDS TONIGHT BECAUSE OF MIXING
ASSOCIATED WITH THE FRONT AND SHOWERS. BELIEVE THERE WILL BE
FREQUENT GUSTS ABOVE LAKE WIND ADVISORY CRITERIA. THE TEMPERATURE
GUIDANCE IS PROBABLY A LITTLE TOO COOL BECAUSE OF MIXING.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND STRONG MIXING
SUPPORTS LAKE WIND ADVISORY CRITERIA WINDS THURSDAY. THE MOS DEW
POINT TEMPERATURES MAY BE TOO HIGH THURSDAY BECAUSE OF DOWNSLOPE
FLOW AND STRONG MIXING OF DRY AIR FROM ALOFT. THE TEMPERATURE
GUIDANCE IS CLOSE. WIND SHOULD DIMINISH THURSDAY NIGHT BECAUSE OF
DIMINISHED MIXING AND A RELAXING PRESSURE GRADIENT. THE DRY RIDGE
SHOULD BE JUST SOUTH OF THE REGION FRIDAY. THE MOS TEMPERATURE
GUIDANCE WAS AGAIN CLOSE THURSDAY NIGHT AND FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CONFIDENCE IS LOW DURING THE EXTENDED PERIOD BECAUSE OF MODEL
INCONSISTENCY. THE GFS AND ECMWF SHOW A COLD FRONT MOVING THROUGH
THE REGION SATURDAY NIGHT OR SUNDAY MORNING. THE GFS SHOWS LOW
PRESSURE DEVELOPING IN THE GULF AND LIFTING NORTHEAST...BUT DEEP
MOISTURE APPEARS TO STAY SOUTH AND EAST OF THE FORECAST AREA. THE
GFS ENSEMBLE GUIDANCE IS NOT CONSISTENT WITH PREVIOUS RUNS. THE
LATEST ENSEMBLE MEAN POP IS MUCH HIGHER THAN PREVIOUS RUNS. PLAN
TO KEEP JUST A SMALL POP IN THE FORECAST. THE MODELS SHOW COLD
1000-500 MB THICKNESSES BUT THERE HAS BEEN A COLD BIAS DURING THE
EXTENDED PERIOD THIS WINTER. BELIEVE THE BEST FORECAST AT THIS
TIME IS A SMALL RAIN CHANCE BECAUSE OF MODEL INCONSISTENCY.
DRY RIDGING SHOULD DOMINATE BEHIND THE FRONT MONDAY. THE MODELS
SHOW ISENTROPIC LIFT DURING THE END OF THE EXTENDED PERIOD. THE
GFS ENSEMBLE GUIDANCE SUPPORTS POPS AROUND 20 PERCENT.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE WARM FRONT WAS LIFTING NORTH OF THE AREA AT TAF ISSUANCE TIME.
VFR CONDITIONS WERE REPORTED AT MOST OF THE TERMINALS. CONVERGENCE
AHEAD OF THE COLD FRONT APPROACHING FROM THE WEST WAS HELPING TO
SUPPORT SCATTERED SHOWERS AND A FEW THUNDERSTORMS. EXPECT THESE
SHOWERS WILL BE IN THE AREA BETWEEN 00Z AND 06Z. IFR CONDITIONS MAY
OCCUR WITH SOME OF THE SHOWERS. IT WILL BE BREEZY WITH MAINLY
SOUTHWEST TO WEST WINDS 15 TO 25 KNOTS. USED THE MAV AND MET MOS FOR
THE WIND FORECAST. STRONGER WINDS MAY OCCUR NEAR SOME OF THE SHOWERS.
NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS..JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...JLHazardous weather outlook, Feb 18, 7:43 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 743 PM EST WED FEB 18 2009 GAZ040-063>065-077-SCZ018-025-030-035-036-041-200045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN- BARNWELL-ORANGEBURG-BAMBERG- 743 PM EST WED FEB 18 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... ...TORNADO WATCH 25 IN EFFECT UNTIL 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-026>029-031-037-038-200045- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON- RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 743 PM EST WED FEB 18 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. A FEW THUNDERSTORMS TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 18, 7:05 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 705 PM EST WED FEB 18 2009 GAZ040-063-064-190100- COLUMBIA-LINCOLN-MCDUFFIE- 705 PM EST WED FEB 18 2009 ...STRONG THUNDERSTORMS MOVING TOWARD PARTS OF THE CENTRAL SAVANNAH RIVER AREA... RADAR INDICATED THUNDERSTORMS WILL MOVE INTO PARTS OF COLUMBIA... LINCOLN...AND MCDUFFIE COUNTIES AROUND 800 PM. THE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND HAIL. IF WEAKENING DOES NOT OCCUR...THEN A SEVERE THUNDERSTORM WARNING OR TORNADO WARNING WILL LIKELY BE ISSUED BEFORE 800 PM. A TORNADO WATCH REMAINS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS AND TORNADOES. JL
Local storm report, Feb 18, 8:01 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 10 NE WINNSBORO 34.48N 80.97W
02/18/2009 E0.75 INCH FAIRFIELD SC PUBLIC
WILKO HESS OFF I-77 REPORTED PENNY-SIZE HAIL
&&
LINTONSpecial weather statement, Feb 18, 8:38 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 838 PM EST WED FEB 18 2009 GAZ063>065-077-190245- BURKE-COLUMBIA-MCDUFFIE-RICHMOND- 838 PM EST WED FEB 18 2009 ...A STRONG THUNDERSTORM AFFECTING BURKE...MCDUFFIE AND RICHMOND COUNTIES... AT 832 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE RICHMOND AND MCDUFFIE COUNTY LINE. MOVEMENT WAS EASTWARD NEAR 50 MPH. THIS STORM WILL AFFECT RICHMOND COUNTY AND PARTS OF NORTHERN BURKE COUNTY THROUGH 1000 PM. EXPECT WIND GUSTS NEAR 45 MPH AND SMALL HAIL WITH THIS THUNDERSTORM...ALONG WITH HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 7:24 PM EST | Tornado Warning | CAE | Columbia, Lincoln, McDuffie | 66 min |
| Feb 19, 12:04 AM EST | Severe Thunderstorm Warning | CAE | Burke | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.